Journal d'Analyse Mathématique

, Volume 134, Issue 1, pp 273–301 | Cite as

A dynamical system approach to Heisenberg uniqueness pairs

  • Philippe Jaming
  • Karim Kellay


Let Λ be a set of lines in R2 that intersect at the origin. For a smooth curve Γ ⊂ R2, we denote by AC(Γ) the subset of finite measures on Γ that are absolutely continuous with respect to arc length on Γ. For μAC(Γ), \(\hat \mu \) denotes the Fourier transform of μ. Following Hedenmalm and Montes-Rodríguez, we say that (Γ,Λ) is a Heisenberg uniqueness pair if μAC(Γ) is such that \(\hat \mu \) = 0 on Λ implies μ = 0. The aim of this paper is to provide new tools to establish this property. To do so, we reformulate the fact that \(\hat \mu \) vanishes on Λ in terms of an invariance property of μ induced by Λ. This leads us to a dynamical system on Γ generated by Λ. In many cases, the investigation of this dynamical system allows us to establish that (Γ,Λ) is a Heisenberg uniqueness pair. This way we both unify proofs of known cases (circle, parabola, hyperbola) and obtain many new examples. This method also gives a better geometric intuition as to why (Γ,Λ) is a Heisenberg uniqueness pair. As a side result, we also give the first instance of a positive result in the classical Cramér-Wold theorem where finitely many projections suffice to characterize a measure (under strong support constraints).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BMR]
    C. Bélisle, J.-C. Massé, and Th. Ransford, When is a probability measure determined by infinitely many projections, Ann. Probab. 25 (1997), 767–786.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [Be]
    M. Benedicks, On Fourier transforms of functions supported on sets of finite Lebesgue measure, J. Math. Anal. Appl. 106 (1985), 180–183.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [BL]
    J. Boman and F. Lindskog, Radon transform and Cramér-Wold theorems, J. Theor. Prob. 22 (2009), 683–710.CrossRefzbMATHGoogle Scholar
  4. [CMHMR]
    F. Canto-Martín, H. Hedenmalm and A. Montes-Rodríguez, Perron-Frobenius operators and the Klein-Gordon equation, J. Eur. Math. Soc. (JEMS) 16 (2014), 31–66.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [CW]
    H. Cramér and H. Wold, Some theorems on distribution functions, J. London Math. Soc. 11 (1936), 290–294.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [FS]
    G. B. Folland and A. Sitaram, The uncertainty principle: a mathematical survey, J. Fourier Anal. Appl. 3 (1997), 207–238.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [HHK]
    M. G. Hahn, P. Hahn, and M. J. Klass, Pointwise translation of the Radon transform and the general central limit problem, Ann. Probab. 11 (1983), 277–301.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [HQ]
    M. G. Hahn and E. T. Quinto, Distances between measures from 1-dimensional projections as implied by continuity of the inverse Radon transform, Z. Wahrsch. Verw. Gebiete 70 (1985), 361–380.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [HJ]
    V. Havin and B. Jöricke, The Uncertainty Principle in Harmonic Analysis, Springer-Verlag, Berlin, 1994.CrossRefzbMATHGoogle Scholar
  10. [HMR]
    H. Hedenmalm and A. Montes-Rodríguez, Heisenberg uniqueness pairs and the Klein-Gordon equation, Ann. of Math. (2) 173 (2011), 1507–1527.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [He1]
    M. Herman, Mesure de Lebesgue et nombre de rotations, Geometry and Topology, Springer-Verlag, Berlin, 1977, pp. 271–293.Google Scholar
  12. [He2]
    M. Herman, Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations, Inst. Hautes Études Sci. Publ. Math 49 (1979), 5–233.CrossRefzbMATHGoogle Scholar
  13. [Le]
    N. Lev, Uniqueness theorems for Fourier transforms, Bull. Sci. Math. 135 (2011), 134–140.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [Sj1]
    P. Sjölin, Heisenberg uniqueness pairs and a theorem of Beurling and Malliavin, Bull. Sci. Math. 135 (2011), 125–133.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [Sj2]
    P. Sjölin, Heisenberg uniqueness pairs for the parabola, Jour. Fourier Anal. Appl. 19 (2013), 410–416.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [Yo]
    J.-C. Yoccoz, Conjugaison différentiable des difféomorphismes du cercle dont le nombre de rotation vérifie une condition diophantienne, Ann. Sci. École Norm. Sup. (4) 17 (1984), 333–361.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2018

Authors and Affiliations

  1. 1.Université BordeauxTalenceFrance
  2. 2.CNRS, IMB, UMR 5251TalenceFrance

Personalised recommendations